Alert archive / Maryland / Flash Flood Warnings in 2011

Flash Flood Warning 80, NWS Baltimore/Washington

July 22, 2011Washington County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 22, 2011, 2:56 PM EDT for Washington County, Maryland. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 2:56 PM EDT (18:56 UTC)
Expired
Jul 22, 2011, 4:42 PM EDT
In force
106 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Washington County, MD

The radar

The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WGUS51 KLWX 221856
FFWLWX
MDC043-222200-
/O.NEW.KLWX.FF.W.0080.110722T1856Z-110722T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND...

* UNTIL 600 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3972 7771 3969 7772 3963 7781 3961 7793
      3962 7794 3961 7795 3961 7796 3961 7797
      3969 7797 3973 7786

$$

JRK
2 follow-up statements
034 
WGUS71 KLWX 221936
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT FRI JUL 22 2011

MDC043-222200-
/O.CON.KLWX.FF.W.0080.000000T0000Z-110722T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON MD-
336 PM EDT FRI JUL 22 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR NORTH
CENTRAL WASHINGTON COUNTY...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
STORMS HAVE EXITED THE WARNING AREA. HOWEVER NEW THUNDERSTORMS WERE 
FORMING ABOUT 10 MILES NORTHWEST OF CLEAR SPRING AND THESE COULD 
MOVE SOUTHEAST INTO THE WARNED AREA IN THE NEXT HOUR.

THE COMBINATION RUNOFF FROM EARLIER HEAVY THUNDERSTORMS...AND 
POTENTIAL NEW RAINFALL FROM DEVELOPING THUNDERSTORMS TO THE 
NORTHWEST CONTINUE A THREAT OF FLASH FLOODING OVER THE WARNED AREA.

MEASURED RAINFALL AT HAGERSTOWN REGIONAL AIRPORT TOTALED JUST OVER 
1.75 INCHES IN ONE HOUR ENDING AT 3 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAUGANSVILLE...WARRENTON...CONOCOCHEAGUE AND CLEAR SPRING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

&&

LAT...LON 3972 7771 3969 7772 3963 7781 3961 7793
      3962 7794 3961 7795 3961 7796 3961 7797
      3969 7797 3973 7786

$$

SMZ
843 
WGUS71 KLWX 222042
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT FRI JUL 22 2011

MDC043-222053-
/O.CAN.KLWX.FF.W.0080.000000T0000Z-110722T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON MD-
442 PM EDT FRI JUL 22 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH-CENTRAL 
WASHINGTON COUNTY...

LAT...LON 3972 7771 3969 7772 3963 7781 3961 7793
      3962 7794 3961 7795 3961 7796 3961 7797
      3969 7797 3973 7786

$$

JRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:29 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 10:29 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 AM EDT FRI JUL 22 2011

.SYNOPSIS...
STRONG HIGH PRESSURE WILL IMPACT THE MID ATLANTIC TODAY. A FRONT
SLIPS INTO THE MID-ATLANTIC LATE SATURDAY AND REMAINS OVER THE
AREA THROUGH MONDAY...WHEN ANOTHER COLD FRONT WILL MOVE THROUGH.
THEN...HIGH PRESSURE BUILDS IN.

&&

.NEAR TERM /THROUGH TONIGHT/...
HEAT CONTINUES TODAY UNDER A STRONG DOME OF HIGH PRESSURE
OVERHEAD. AT 10 AM...HEAT INDICES AT WASHINGTON NATIONAL AND THE
MARYLAND SCIENCE CENTER WERE ALREADY AROUND 110!!

HEAT HEADLINES REMAIN AS IS...WITH MUCH OF THE CWA UNDER AN
EXCESSIVE HEAT WARNING THROUGH THIS EVENING FOR HEAT INDEX VALUES
REACHING 115. SOME PLACES MAY HAVE HEAT INDEX VALUES SLIGHTLY
HIGHER. PLEASE REFER TO WBCNPWLWX FOR ADDITIONAL DETAILS INCLUDING
PRECAUTIONARY/PREPAREDNESS ACTIONS FOR THIS DANGEROUS HEAT EVENT.

WITH UPPER RIDGE AND ASSOCIATED HIGH HEIGHTS/TEMPERATURES IN
PLACE AND GENERAL LACK OF SYNOPTIC FORCING...COVERAGE OF ANY
THUNDERSTORMS SHOULD BE LIMITED. HOWEVER...GIVEN THE AMOUNT OF
CAPE FORECAST /4000 J/KG/...ANY ISOLATED THUNDERSTORMS THAT ARE
ABLE TO POP UP WOULD QUICKLY GROW AND COULD BECOME STRONG/SEVERE
WITH DAMAGING MICROBURST WINDS. WITH HIGH PRECIPITABLE
WATERS...HEAVY RAINFALL WOULD ALSO OCCUR. MESOSCALE INFLUENCES WOULD
LIKELY DRIVE ANY CONVECTION. WILL OBVIOUSLY HAVE TO WATCH ANY
POSSIBLE BAY BREEZE...BUT TERRAIN/OROGRAPHICS MAY WIND UP BEING
THE DOMINANT FORCE FOR CELLS INITIATING LATE THIS AFTERNOON /4-5
PM/. OUTFLOWS WILL THEN PLAY A ROLE ON WHETHER OR NOT CONVECTION
CAN MOVE TO THE EAST THIS EVENING BEFORE DIMINISHING.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
MID-ATLC WILL RESIDE ON NE PERIPHERY OF INTENSE UPR RDG THRU WKEND.
EXCESSIVE HEAT AGAIN EXPECTED ON SAT...WITH MAXIMA IN EXCESS OF 100F
MANY AREAS E OF BLUE RIDGE. WITH HIGH RELATIVE HUMIDITY...HEAT
INDICES WILL RESIDE ABOVE 110F FOR MUCH OF THE DAYTIME HOURS IN
THESE AREAS. HEAT ADZY OUT FOR AREAS W OF BLUE RIDGE...WHERE HEAT
INDICES SHUD HOLD IN 105-109F RANGE. DAILY HIGH MAXIMA AND MINIMA IN
JEOPARDY SAT...SEE CLIMATE SECTION FOR DETAILS.

IN ADDITION TO SAT HEAT...SHWRS/TSTMS PSBL ESPECIALLY DURG AFTN/EVE.
CVRG LIKELY TO BE GREATER THAN FRI AS LEE TROF BCMS MORE
PRONOUNCED...BUT STILL SCATTERED IN NATURE. WITH SBCAPE WELL ABV
2000J/KG AND STEEP LLVL LAPSE RATES...SVR WET MICROBURSTS APPEAR
PSBL. IN ADDITION...PWATS INCR TO WELL OVR 2 INCHES...AND COMBINED
WITH DEEP WARM LYR AND WEAK FLOW AT NEARLY ALL LEVELS...THERE IS A
THREAT OF SLOW-MOVING HIGHLY EFFECTIVE RAINFALL PRODUCERS. DESPITE
FAIRLY DRY ANTECEDENT CONDS...RISK FOR LOCALIZED FLASH FLOODING
WILL EXIST. DIURNAL LULL IN CNVCTN SAT NGT FOLLOWED BY EVEN GREAT
CVRG OF SHWRS/TSTMS SUN AFTN/EVE AS FRONT SLIPS ACRS MASON-DIXON
LINE. SIMILAR ENVIRONMENTAL CONDS FOR TSTM CHARACTERISTICS AS
SAT...SO AFOREMENTIONED SVR/FLASH FLOOD RISKS CONT.

LITTLE RH RELIEF THRU LATE MON...WHEN CDFNT SHUD MOVE THRU
CWA...BRINGING CHC POPS. TEMPS WILL RMN ABV NRML...BUT SIGNIFICANT
CLOUD-COVER MAY INHIBIT WRMG TO SOME XTNT. STILL...HEAT INDICES AT
LEAST ON SUN AFTN APPEAR LIKELY TO XCD 100F ALONG AND E OF I-95
CORRIDOR.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CDFNT MOVES THRU MON EVE/NGT...BRINGING SEASONAL TEMPS AND LOWER RH
IN ITS WAKE FOR TUE. AFTER FRONT AND ASSOCIATED UPR SHRTWV TROF MOVE E
OF RGN BY TUES NGT...HIPRES BUILDS IN WITH DRY AND GRADUALLY HIGHER
TEMPS THRU MIDDLE OF NEXT WK.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
EXPECT CUMULUS DEVELOPMENT TODAY WITH BASES AROUND 5-7K FT.
ANY STORMS THAT ARE ABLE TO FORM WOULD TEND TO OCCUR OVER THE
HIGHER TERRAIN THIS AFTERNOON. THERE IS A CHANCE THEY COULD MOVE
EAST TOWARD THE HUBS THIS EVENING...BUT CONFIDENCE IS LOW IN THIS
OCCURRENCE ATTM.

OCNL LATE NIGHT/EARLY MORNING MVFR HZ/BR LIKELY THRU MON AS
MOISTURE-RICH ATMOSPHERE RMNS IN PLACE. CHC OF MAINLY AFTN/EVE
SHWRS TSTMS THRU MON. CDFNT MON NGT SHUD BRING DRIER CONDS AND
HIPRES BY TUE.

&&

.MARINE...
WNDS VEERING WLY W/ SPDS DROPPING BLO 10KT ATTM. XPCTG WNDS TO BACK
SLY BY MIDDAY...AND CONT INTO THE EVNG. NO HEADLINES XPCTD.

SCATTERED MAINLY AFTN/EVE TSTMS EXPECTED ACRS THE WATERS SAT THRU
MON...BEFORE A CDFNT PASSES THROUGH. HIPRES BUILDS IN BEHIND TUE AND
CONTS THRU MUCH OF WK.

&&

.CLIMATE...
BELOW ARE THE DAILY RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES FOR
THE 3 MAJOR CLIMATE SITES OF WFO BALTIMORE-WASHINGTON FOR THE NEXT
FEW DAYS...

         7/22          7/23          7/24
        MAX/HIGH MIN  MAX/HIGH MIN  MAX/HIGH MIN

DCA      103 81        101 81        101 81

BWI      101 81        102 79        101 82

IAD       98 75         99 73         99 78

     ADDTL HEAT RELATED INFO FOR WASHINGTON DC AND BALTIMORE MD...

WASHINGTON DC...

MOST CONSECUTIVE NUMBER OF DAYS OF 100F OR BETTER IN WASHINGTON...FOUR
RECORDED JULY 19TH-22ND 1930.

THERE HAVE BEEN 3 OCCURRENCES OF THREE CONSECUTIVE DAYS OF 100F OR
BETTER IN WASHINGTON...JULY 8-10 1993...JULY 15-17 1988...AND AUG
3-5 1930.

REGARDING HEAT INDEX RECORDS...THE NWS DOES NOT KEEP OFFICIAL HEAT
INDEX RECORDS.

A COMPUTER SEARCH OF HOURLY WASHINGTON DC SURFACE OBSERVATIONS WAS
MADE FOR A PERIOD FROM 1930 TO THE PRESENT. THIS SEARCH MAY HAVE
INCLUDED PERIODS OF MISSING DATA. UNOFFICIALLY THE SEARCH FOUND:

THE HIGHEST HEAT INDEX IN WASHINGTON DC SINCE 1930 IS UNOFFICIALLY
122F AS COMPUTED FROM THE SURFACE OBSERVATION ON JULY 16TH 1980 AT
4PM EDT...USING A SURFACE AIR TEMPERATURE OF 103F...AND A DEW POINT
OF 78F.

HOWEVER...DURING THIS PERIOD OF RECORD...1930 TO PRESENT...THERE
WERE OTHER INSTANCES OF HIGHER HEAT INDICES. SOME OF THESE
INSTANCES OCCURRED IN THE MID 1940S...AND THE CORRESPONDING DEW
POINT TEMPERATURES APPEARED QUESTIONABLE. HENCE THESE DATES WERE
NOT USED IN THE HEAT INDEX SEARCH.

THE HIGHEST HEAT INDEX IN WASHINGTON DC LAST YEAR WAS 108F RECORDED
ON JULY 24TH BETWEEN 3 AND 5 PM EDT.

AT 3PM EDT TODAY...JUL 21...THE HEAT INDEX AT WASHINGTON REAGAN
NATIONAL AIRPORT...DCA...WAS 111F. THIS WAS BASED ON AN AIR TEMP OF
97...AND DEW POINT OF 76F.

UNTIL TODAY...THE LAST TIME WASHINGTON DC HAD A HEAT INDEX OF 110F
WAS AUGUST 3RD 2002 AT 1 PM EDT...95F/77F.

BALTIMORE MD...

MOST CONSECUTIVE NUMBER OF DAYS OF 100F OR BETTER IN BALTIMORE...
FOUR... RECORDED FROM JULY 19TH-22ND 1930.

THERE HAVE BEEN 6 OCCURRENCES OF THREE CONSECUTIVE DAYS OF 100F OR
BETTER IN BALTIMORE...THE LAST OCCURRED LAST YEAR FROM JULY 5TH-7TH.

REGARDING HEAT INDEX RECORDS...THE NWS DOES NOT KEEP OFFICIAL HEAT
INDEX RECORDS.

A COMPUTER SEARCH OF HOURLY BALTIMORE MD SURFACE OBSERVATIONS WAS
MADE FOR A PERIOD FROM 1978 TO THE PRESENT. THIS SEARCH MAY HAVE
INCLUDED PERIODS OF MISSING DATA. UNOFFICIALLY THE SEARCH FOUND:

THE HIGHEST HEAT INDEX IN BALTIMORE SINCE 1978 IS UNOFFICIALLY 122F
AS COMPUTED FROM THE SURFACE OBSERVATION ON JULY 15TH 1995 FOR BOTH
THE 2PM AND 3PM OBSERVATIONS. BOTH OBS HAD THE SAME SURFACE AIR TEMP
OF 102F...AND DEW POINT OF 79F.

AT 3PM EDT TODAY...THE HEAT INDEX IN DOWNTOWN BALTIMORE AT THE
MARYLAND SCIENCE CENTER WAS 117F...BASED ON AN AIR TEMPERATURE OF
103F AND DEW POINT OF 75F.

AT 2PM EDT TODAY...THE HEAT INDEX AT BWI AIRPORT...BWI...WAS 110F
BASED ON AN AIR TEMP OF 97...AND DEW POINT TEMP OF 76F.

LAST YEAR...2010...THE HIGHEST HEAT INDEX IN BALTIMORE WAS 110F.
THIS OCCURRED ON JULY 24TH WITH BOTH THE 2PM EDT...99F/73F...AND
3PM...100F/72F...SURFACE OBSERVATIONS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
     DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
     MDZ003>007-009>011-013-014-016>018-502.
     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
     MDZ004>007-009>011-013-014-016>018.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ501.
     HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR MDZ003-501-
     502.
VA...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
     VAZ025>031-036>040-042-050>057-501-502.
     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
     VAZ036>040-042-050>057-501-502.
     HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR VAZ025>031.
WV...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
     WVZ051>053.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR WVZ050-055-
     501>504.
     HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR WVZ050>053-
     055-501>504.
MARINE...NONE.

&&

SYNOPSIS...BPP/SBK
NEAR TERM...BPP/HTS
SHORT TERM...SBK
LONG TERM...SBK/BPP
AVIATION...BPP/SBK
MARINE...SBK/HTS
CLIMATE...SMZ/SBK
Hazardous weather outlook, Jul 22, 2:27 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT FRI JUL 22 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
227 PM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A
FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING. A FEW STORMS ON SATURDAY MAY ALSO BE SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

HEAT INDEX VALUES MAY REACH 105 DEGREES SUNDAY. A HEAT ADVISORY
MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...PLEASE
FORWARD ANY RAINFALL OR THUNDERSTORM WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
227 PM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT ADVISORY AND WARNINGS ARE IN EFFECT TODAY. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
NORTHWEST MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND INTO
THE NORTHERN SHENANDOAH VALLEY. THUNDERSTORMS ARE THEN EXPECTED TO
MOVE EAST OF THE BLUE RIDGE INTO THE EVENING HOURS. SOME OF THE
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING. A FEW STORMS ON SATURDAY MAY ALSO BE SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WITH AN INCREASING RISK OF SEVERE WEATHER...SPOTTER ACTIVATION
COULD BECOME NECESSARY THIS AFTERNOON AND AGAIN ON SATURDAY
AFTERNOON.

In the hours before

Special weather statement, Jul 22, 1:14 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
114 PM EDT FRI JUL 22 2011

WVZ050-055-221730-
HARDY WV-HAMPSHIRE WV-
114 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORM TO AFFECT HARDY AND HAMPSHIRE COUNTIES...

AT 114 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF PURGITSVILLE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE MCNEILL AND BEAN SETTLEMENT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY DOWNPOURS...WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL
CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3921 7865 3906 7881 3918 7901 3924 7898
      3927 7895 3927 7894
TIME...MOT...LOC 1714Z 308DEG 5KT 3920 7889

JRK
Special weather statement, Jul 22, 2:00 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT FRI JUL 22 2011

MDZ003-004-502-VAZ028-WVZ050>052-221830-
WASHINGTON MD-FREDERICK MD-HAMPSHIRE WV-BERKELEY WV-MORGAN WV-
CENTRAL AND EASTERN ALLEGANY MD-FREDERICK VA-
200 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...
HAMPSHIRE...BERKELEY...MORGAN...CENTRAL AND EASTERN ALLEGANY AND
FREDERICK COUNTIES...

AT 200 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LEVELS TO 3 MILES NORTHWEST OF SLEEPY CREEK TO
LONG MEADOW...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BERRYVILLE...SPOHRS CROSSROADS...SLEEPY
CREEK...SHADY GROVE...MAUGANSVILLE...VALLEY VIEW...SPRUCE PINE
HOLLOW...FISHERS BRIDGE...NEW HOPE AND LEITERSBURG.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND DIME-SIZED HAIL CAN BE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3973 7752 3960 7742 3958 7788 3935 7844
      3946 7871 3973 7821
TIME...MOT...LOC 1800Z 301DEG 12KT 3948 7856 3968 7811
          3971 7770

JRK
Local storm report, Jul 22, 2:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             HAGERSTOWN              39.64N  77.72W
07/22/2011  M0.88 INCH       WASHINGTON         MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1101253

MEADOWS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:00 PM EDTSpecial Weather StatementLWXWashington30 min
Jul 22, 2:07 PM EDTSevere Thunderstorm WarningLWXAllegany38 min
Jul 22, 2:07 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington38 min
Jul 22, 2:43 PM EDTSevere Thunderstorm WarningLWXWashington47 min
Jul 22, 3:07 PM EDTSevere Thunderstorm WarningLWXWashington38 min
Jul 22, 3:07 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington45 min
Jul 22, 3:15 PM EDTSpecial Weather StatementLWXAllegany30 min
Jul 22, 3:28 PM EDTSpecial Weather StatementLWXFrederick32 min
Jul 22, 3:33 PM EDTSpecial Weather StatementLWXWashington27 min
Jul 22, 4:26 PM EDTSpecial Weather StatementLWXMontgomery19 min
Jul 22, 4:30 PM EDTSevere Thunderstorm WarningLWXMontgomery45 min
Jul 22, 7:35 PM EDTSpecial Weather StatementLWXAllegany20 min
Jul 22, 7:59 PM EDTSpecial Weather StatementLWXAllegany16 min

Nearby

Flash Flood Warnings in Maryland, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.